Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 133, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 2009, 6:16 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2009, 6:16 PM MDT (00:16 UTC)
- Expired
- Aug 1, 2009, 6:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3623 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 020016
SVRPUB
COC071-020045-
/O.NEW.KPUB.SV.W.0133.090802T0016Z-090802T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SAT AUG 1 2009
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
* UNTIL 645 PM MDT...
* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF COKEDALE...OR ABOUT 10 MILES
SOUTHWEST OF TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN LAS ANIMAS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3712 10481 3720 10460 3699 10446 3699 10447
3699 10474
TIME...MOT...LOC 0016Z 335DEG 13KT 3707 10466
$$
STARK2 follow-up statements
000 WWUS55 KPUB 020030 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 630 PM MDT SAT AUG 1 2009 COC071-020045- /O.CON.KPUB.SV.W.0133.000000T0000Z-090802T0045Z/ LAS ANIMAS CO- 630 PM MDT SAT AUG 1 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTHWESTERN LAS ANIMAS COUNTY... AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED OVER EXTREME SOUTHWESTERN LAS ANIMAS COUNTY...OR 12 MILES SOUTHWEST OF TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED WILL BE RURAL AREAS OF EXTREME SOUTHWESTERN LAS ANIMAS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3707 10479 3714 10456 3699 10446 3699 10474 TIME...MOT...LOC 0030Z 335DEG 13KT 3702 10463 $$ STARK
000 WWUS55 KPUB 020045 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 645 PM MDT SAT AUG 1 2009 COC071-020054- /O.EXP.KPUB.SV.W.0133.000000T0000Z-090802T0045Z/ LAS ANIMAS CO- 645 PM MDT SAT AUG 1 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAS ANIMAS COUNTY EXPIRES AT 645 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE WARNING HAS MOVED SOUTH INTO NEW MEXICO. THE WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM MDT. LAT...LON 3707 10479 3714 10456 3699 10446 3699 10474 TIME...MOT...LOC 0044Z 335DEG 13KT 3698 10460 $$ STARK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:56 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 1, 2:56 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT SAT AUG 1 2009 .SHORT TERM... (TONIGHT AND SUNDAY) WITH DRIER AIR OVR THE AREA TODAY...AND A LACK OF AN UPR LEVEL DISTURBANCE...NOT REALLY EXPECTING MUCH CONVECTION THIS EVENING. WL KEEP SOME ISOLD POPS OVR SOME OF THE MTS AND THAT SHOULD BE RELATIVELY SHORT LIVED IF ANYTHING DEVELOPS. THE UPR RIDGE WL BE CENTERED AROUND WEST CENTRAL NM ON SUN. THE NAM AND THE GFS SHOW A WEAK SHRTWV TROF IN THE NW FLOW ALOFT OVR MAINLY ERN AREAS ON SUN AFTERNOON. A LEE TROF WL BE OVR SE CO SUN AND DEW POINTS OVR THE FAR SE PLAINS IN THE EARLY AFTERNOON ARE EXPECTED TO BE IN THE UPR 50S...BUT BY MID TO AFTERNOON THE LEE TROF IS MOSTLY EXPECTED TO PUSH EWRD INTO WRN KS EXCEPT MAYBE OVR A PORTION OF BACA COUNTY...AND THEN DEW POINTS ACRS THE SE PLAINS ARE FORECAST TO BE IN THE UPPER 30S TO LOWER 40S ALONG THE I-25 CORRIDOR...AND AROUND 50 NR THE KS BORDER. CAPE VALUES OVR THE FAR SE PLAINS IN THE EARLY AFTERNOON ARE FORECAST TO BE AROUND 1500 J/KG...BUT AS THE LOW LEVELS DRY OUT...THE CAPE DROPS BY LATE AFTERNOON. SO WL REMOVE POPS FROM THE FAR SE PLAINS EXCEPT OVR A PORTION OF BACA COUNTY IN CASE THE LEE TROF DOES NOT MOVE E OF THE COUNTY. WL ALSO KEEP THE ISOLD POPS OVR THE MTS AND HIGH VALLEYS. TEMPS ALOFT OVR THE SE PLAINS ARE EXPECTED TO WARM ABOUT 4-5C ON SUN AND ABOUT 1-2C OVR THE WRN AREAS. SHOULD SEE MAX TEMPS A FEW TO SEVERAL DEGREES ABOVE NORMAL SUN. /28 .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...RETURN TO SUMMER... A STRONG RIDGE OVR NM WILL DOMINATE THE WX PICTURE THROUGH NEXT WEEKEND. THIS WILL MEAN A RETURN TO HOT AND GENERALLY DRY WX BEGINNING ON MONDAY. WITH H7 TEMPS AROUND 20 DEG C...EXPECT READINGS AROUND THE CENTURY MARK MON OVR THE LOWER ARK VALLEY...AND COMFORTABLE 70S IN THE MTS. FOR THE MOST PART...DEEP MONSOONAL MOISTURE WILL BE CUT OFF FROM THE S BY THE RIDGE...SO POPS THIS WEEK WILL BE ON THE LOW SIDE. WILL SEE SOME RECYCLED MOISTURE MOVE AROUND THE RIDGE THAT MAY INTERACT WITH WEAK DISTURBANCES RIPPLING THRU THE NW SIDE OF THE RIDGE IN NW FLOW...AND THIS MAY SET OFF SOME ISOLD CONVECTION OVR THE ERN PLAINS TUE THRU THU IN THE LATE AFTERNOONS AND EVES. WILL STICK WITH A TYPICAL DIURNAL PATTERN OF STORMS WITH LOW POPS FOR THESE TIME PERIODS. THE RIDGE WILL BEGIN TO FLATTEN OUT BY THE END OF THE WEEK...BUT NO MAJOR SYSTEMS ARE POISED TO APPEAR FROM THE PACIFIC...SO THE GENERALLY WARM AND DRY PATTERN SHOULD HOLD FOR A WHILE. ROSE && .AVIATION... VFR CONDITIONS CAN BE EXPECTED TONIGHT AND SUNDAY. SUN AFTERNOON THERE COULD BE SOME SHOWERS OR STORMS IN THE VCNTY OF KALS AND KCOS WHICH COULD PRODUCE SOME WIND GUSTS UP TO 40 KTS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/44
Hazardous weather outlook, Aug 1, 11:25 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1125 AM MDT SAT AUG 1 2009 COZ058>089-093>099-021730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1125 AM MDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ONLY SOME ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS. THE PRIMARY THREATS FROM ANY STORMS FORMING WILL BE LIGHTNING AND GUSTY WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED MAINLY AFTERNOON AND EVENING HIGHER TERRAIN THUNDERSTORMS ARE EXPECTED. THE PRIMARY THREATS WILL BE LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL OR SMALLER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 28/28
In the hours before
Special weather statement, Aug 1, 5:26 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 526 PM MDT SAT AUG 1 2009 COZ074-088-020000- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 526 PM MDT SAT AUG 1 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...TRINIDAD. AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BONCARBO...OR 14 MILES WEST OF TRINIDAD... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BONCARBO. SEGUNDO. TRINIDAD. COKEDALE. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 1, 5:41 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 WSW BONCARBO 37.21N 104.73W
08/01/2009 M0.75 INCH LAS ANIMAS CO PUBLIC
&&
JCERULocal storm report, Aug 1, 5:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 1 NW BONCARBO 37.23N 104.71W
08/01/2009 M0.88 INCH LAS ANIMAS CO TRAINED SPOTTER
&&
JCERULocal storm report, Aug 1, 6:10 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
610 PM MDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 1 W BONCARBO 37.22N 104.72W
08/01/2009 M1.00 INCH LAS ANIMAS CO TRAINED SPOTTER
MOSTLY PEA TO NICKEL WITH A COUPLE OF QUARTER SIZED HAIL.
&&
JCERUSpecial weather statement, Aug 1, 6:11 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 611 PM MDT SAT AUG 1 2009 COZ074-088-020045- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 611 PM MDT SAT AUG 1 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COKEDALE...OR 9 MILES SOUTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.